Illinois, 2005Flash Flood in Illinois, August 28, 2005
August 28, 2005 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 28, 1:15 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 28, 1:15 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT SUN AUG 28 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
EARLY THIS AFTERNOON...SCATTERED CONVECTION WAS SEEN ON RADAR ACROSS
WESTERN KENTUCKY. WILL CONTINUE WITH CHANCE POPS FOR SCATTERED
CONVECTION INTO THE EVENING HOURS...WITH THE BEST CHANCE OVER THE
SE 1/2 OF THE FA. WEAK H5 VORT SEEN ON THE RUC STRETCHED ACROSS
THE FA...COUPLED WITH MODEST INSTABILITY ARE SUPPORTING THE
CURRENT CONVECTION. GFS MAINTAINS GREATER MEAN RH AND EVEN SOME
QPF OVER THE SE 1/2 OF THE AREA OVERNIGHT...SO WILL MAINTAIN SOME
LOW POPS IN CASE ANY ADDITIONAL CONVECTION DEVELOPS.
WILL KEEP POPS IN THE CHANCE CATEGORY ON MONDAY...AS HURRICANE
KATRINA MOVES INLAND INTO SOUTH CENTRAL MISSISSIPPI BY THE END OF
THE DAY. WILL INCREASE POPS MONDAY NIGHT...WITH BEST CHANCE POPS
OVER SOUTHERN AND EASTERN SECTIONS. WILL CARRY CATEGORICAL POPS
TUESDAY FOR AREAS SOUTH AND EAST OF THE OHIO AND WABASH
RIVERS...IN WEST KENTUCKY AND SOUTHWEST INDIANA. GRADIENT POPS
WILL LIE ACROSS THE FA MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH
OUR LOWEST CHANCES OF RAIN AND POSSIBLY THUNDERSTORMS FROM THE
OZARK FOOTHILLS IN SOUTHEAST MISSOURI...NE INTO SOUTHWEST
ILLINOIS. BEST ESTIMATES OF QPF FROM GFS AND HPC GUIDANCE
INDICATES GREATER THAN 1.5 INCHES OF RAIN WILL BE POSSIBLE EAST OF
AN EVANSVILLE INDIANA...PADUCAH KENTUCKY LINE. THE AXIS OF HEAVIEST
RAIN SHOULD BE ACROSS THE PENNYRILE REGION OF WEST
KENTUCKY...WHICH INCLUDES AREAS FROM MADISONVILLE TO HOPKINSVILLE.
THIS AREA MAY RECEIVE ANYWHERE FROM 2 TO 4 INCHES OF RAINFALL. AT
THIS TIME...WILL NOT ISSUE A FLOOD WATCH. THINKING IS THAT
RAINFALL WILL BE DRAWN OUT OVER A LONG ENOUGH PERIOD OF TIME...TO
PRECLUDE SIGNIFICANT FLOODING. ISOLATED WATER PROBLEMS ARE
CERTAINLY A POSSIBILITY. WE WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK.
WILL MAINTAIN A THUNDER THREAT THROUGH MONDAY NIGHT...WHERE MODELS
INDICATE SOME INSTABILITY WILL BE PRESENT. HOWEVER...NEAR MOIST
ADIABATIC LAPSE RATES AND A SATURATED COLUMN...WILL YIELD VERY LOW
LAYER AVERAGE LAPSE RATE VALUES IN THE TROPICAL AIRMASS ON
TUESDAY. THAT WILL LIKELY INHIBIT THUNDER...AS IS USUALLY THE CASE
IMMEDIATELY WEST OF THE TRACK THIS FAR INLAND.
THE REMNANTS OF KATRINA WILL NOT HANG AROUND LONG. GENERALLY
FOLLOWING THE GFS AND NHC GUIDANCE...WHAT IS LEFT OF KATRINA WILL
LIFT NE AND AWAY FROM THE AREA TUESDAY NIGHT. SO AS PREVIOUSLY
FORECAST...WILL END POPS FROM WEST TO EAST...PAVING THE WAY FOR
WHAT SHOULD BE A NICE DAY ON WEDNESDAY.
GENERALLY FOLLOWED A BLEND OF GUIDANCE VALUES THROUGH MONDAY NIGHT.
WENT LOWER THAN GUIDANCE ON TUESDAY...ESPECIALLY ACROSS WEST
KENTUCKY WHERE CLOUDS AND THE HIGH PROBABILITY OF RAIN SHOULD KEEP
TEMPERATURES FROM RISING MUCH.
&&
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
FORECAST CONTINUES DRY WITH CONFIDENCE IN LONG RANGE AS HPC
GUIDANCE AND LONG RANGE MODELS SHOW ONLY MINOR DIFFERENCES. WITH
SUBSIDENCE IN THE WAKE OF KATRINA...WEDS LOOKS TO BE A FAIRLY NICE
DAY ALLOWING A DRY OUT TO BEGIN. THE NORTHERN JET LOOKS TO BUCKLE
AFTER WEDS AND RIDGING BETWEEN KATRINA AND PACIFIC NW TROUGH
BREAKS DOWN IN RESPONSE. ASSOCIATED WEAK SFC COLD FRONT
CONSISTENTLY PROGGED TO BE LITTLE OF A WX MAKER AS IT MOVES
THROUGH ON THURS. LOWER THICKNESSES AND CANADIAN SFC HIGH PRESSURE
CENTERED NEAR OR ATOP OF CWA AT THE END OF THE WEEK WOULD POINT
TOWARDS A COOL START TO METEOROLOGICAL AUTUMN. LATEST MEX MOS
NUMBERS ALSO TRENDING LOWER. HOWEVER...THIS PATTERN HAS BEEN SEEN
IN SOLUTIONS BEFORE THIS AUGUST AND HAS NOT PANNED OUT. THINK
THOUGH THAT THIS SYNOPTIC SETUP WILL AT LEAST ALLOW BELOW AVG
TEMPS TO WORK INTO NORTHERN AREAS. EVV AVG LOW IN LOWER 60S SO
FEEL COMFORTABLE WITH MINS IN UPPER 50S NORTH TO START OUT LABOR
DAY WEEKEND.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
CN...SHORT TERM
MTF...LONG TERM
Hazardous weather outlook, Aug 28, 1:27 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT SUN AUG 28 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
227 PM EST SUN AUG 28 2005 /227 PM CDT SUN AUG 28 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY AND SOUTHWEST
INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. A CHANCE OF THUNDERSTORMS WILL CONTINUE
OVERNIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT OUT
AHEAD OF HURRICANE KATRINA. A FEW STORMS MAY PRODUCE HEAVY RAIN.
HEAVY RAIN IS EXPECTED TO ACCOMPANY KATRINA TUESDAY...AS HER
REMNANTS MOVE NORTH...ACROSS CENTRAL KENTUCKY TUESDAY AFTERNOON. 2
TO 4 INCHES OF RAIN WILL BE POSSIBLE...ALONG AND EAST OF A MAYFIELD
TO OWENSBORO KENTUCKY LINE...FROM LATE MONDAY NIGHT THROUGH TUESDAY
EVENING. THE HEAVY RAIN MAY RESULT IN ISOLATED WATER PROBLEMS. SMALL
CREEKS...STREAMS AND DITCHES MAY FILL WITH WATER OR OVERFLOW.
AND...THERE MAY BE SOME STANDING WATER IN LOW LAND AREAS AND OVER A
FEW ROADS THAT TYPICALLY EXPERIENCE HIGH WATER PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 28, 2:46 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG GRACEY 36.88N 87.66W
08/28/2005 CHRISTIAN KY TRAINED SPOTTER
TREES WERE REPORTED DOWN IN THE GRACEY AREA AND ACROSS
HIGHWAY 1026.
&&
CNLocal storm report, Aug 28, 3:40 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 2 W OVIL 36.95N 87.32W
08/28/2005 CHRISTIAN KY EMERGENCY MNGR
POWER LINES AND TREES DOWN WITH WINDOWS BLOWN OUT OF HOME
ON OVIL ROAD IN NORTHEAST CHRISTIAN COUNTY.
&&
SMITTYSpecial weather statement, Aug 28, 4:44 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT SUN AUG 28 2005
ILZ075>078-080>084-INZ081-082-085>088-282345-
EDWARDS IL-FRANKLIN IL-GIBSON IN-HAMILTON IL-JACKSON IL-JEFFERSON IL-
PERRY IL-PIKE IN-POSEY IN-SPENCER IN-VANDERBURGH IN-WABASH IL-
WARRICK IN-WAYNE IL-WHITE IL-
544 PM CDT (544 PM EST) SUN AUG 28 2005
...FUNNEL CLOUDS REPORTED...
THERE HAVE BEEN SEVERAL REPORTS OF FUNNEL CLOUDS TODAY...ESPECIALLY
IN WHITE COUNTY NEAR INTERSTATE 64. THESE FUNNELS ARE DEVELOPING
UNDERNEATH A FEW SHOWERS THAT ARE DRIFTING ACROSS THE AREA.
UNDERNEATH THESE SHOWERS...SPINNING COLUMNS OF AIR THAT LOOK LIKE
TORNADOES MAY CONTINUE TO DEVELOP. THESE TYPES OF FUNNELS USUALLY ARE
BRIEF AND RARELY TOUCH THE GROUND. IF THESE FUNNELS DO TOUCH DOWN...
THEY MOST LIKELY WILL NOT CAUSE DAMAGE TO LIFE OR PROPERTY. DUE TO
LITTLE OR NO WIND SHEAR...THEY ARE USUALLY WEAK AND VERY BRIEF.
MEFFERT
Special weather statement, Aug 28, 5:51 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT SUN AUG 28 2005
KYZ015-018-020-290030-
HENDERSON KY-MCLEAN KY-WEBSTER KY-
651 PM CDT SUN AUG 28 2005
...VERY HEAVY RAINS OCCURRING IN THE PURCHASE PARKWAY AREA...
AT 645 PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH
VERY HEAVY RAIN IN THE PURCHASE PARKWAY CORRIDOR NEAR ROBARDS.
RAINFALL RATE OF ONE TO TWO INCHES AN HOUR CAN BE EXPECTED WITH
THESE STORMS...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
MOTORISTS SHOULD BE PREPARED FOR RAPIDLY REDUCED VISIBILITIES TO
NEAR ZERO...AND PONDING OF WATER ON THE ROADWAYS. THE STORMS WERE
DRIFTING ONLY SLOWLY NORTHWARD AT 5 MPH. MUCH OF THE ACTIVITY WILL
DIE OFF AROUND SUNSET.
MEFFERT
Local storm report, Aug 28, 6:14 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD PHILPOT 37.73N 86.99W
08/28/2005 DAVIESS KY LAW ENFORCEMENT
FLOODING ALONG DERMONT ROAD AND WIDESPREAD FLOODING IN
THE PHILPOT AREA.
&&
SMITTYFlash Flood, Saline
- When
- August 28, 6:45 PM CST to 8:45 PM CST
- Where
- Saline County, Eldorado
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -88.433
Flooding was reported on almost every street in town. In downtown Eldorado, floodwaters were two to three feet deep in places. Floodwaters entered at least one business, but no major damage was reported. Rainfall was estimated around one inch within 30 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, August 28 to 29, 2005816 deaths · $17 billion · 27 events
- Hurricane in Mississippi, August 28 to 29, 2005166 deaths · $7.3 billion · 8 events
- Drought in Texas, August 28, 2005 to August 13, 2006$230 million · 20 events
- Drought in Oklahoma, August 28, 2005 to August 13, 2006$35 million · 3 events
- Hurricane in Florida, August 28 to 30, 2005$1.7 million · 7 events
- Storm Surge in Florida, August 28 to 29, 2005$750,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$300,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$250,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$200,000 · 1 event
- Storm Surge in Florida, August 28 to 29, 2005$200,000 · 1 event
- Damaging Winds in New Mexico, August 28, 2005$20,000 · 57 kt wind · 3 events
- Storm Surge in Florida, August 28 to 29, 200510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472597.